Parkinson's Foundation: Better Lives. Together.
Call Our HELPLINE: 1-800-4PD-INFO (473-4636)

Vision Changes

As we grow older, it is normal to experience age-related eye problems. These changes usually have nothing to do with Parkinson's disease (PD). If you are having vision problems, it is important to visit an ophthalmologist first. However, there are some vision changes that may be due to PD:

  • Double vision can occur due to medications or because the eyes have trouble working together, (convergence insufficiency). Special prism glasses can correct this.
  • PD can cause dry eyes and decreased blinking.
  • PD medication, especially anticholinergics Substances that block the neurotransmitter acetylcholine in the central and the peripheral nervous system; typically the main ingredient in over-the-counter sleep aids and many allergy medications (e.g., Benadryl). Trihexyphenidyl (formerly Artane), benztropine (Cogentin) and ethopropazine (Parsitan) are typical Parkinson’s medications in this class., can cause blurry vision. There is a relationship between anticholinergic medication (trihexyphenidyl ― formerly Artane® or benzotropine ― Cogentin®) and dementiaA term used to describe a group of brain disorders that cause a broad complex of symptoms such as disorientation, confusion, memory loss, impaired judgment and alterations in mood and personality..
  • Trouble reading, because eye movements necessary to follow the lines of a page are slowed and have trouble starting (similar to gait freezing Temporary, involuntary inability to take a step or initiate movement. in the legs).
  • Blinking to change eye position. Levodopa can help.
  • Trouble voluntarily opening the eyes, known as apraxia A neurological disorder in which you lose the ability to carry out common, purposeful movements when asked, even if you want to and are physically able to perform the movements. May affect speech or limb movement. (treated with "lid crutches" or botulinum toxin injections).

Some people with PD notice as the disease progresses their vision loses sharpness. Difficulties related to the eyes and vision often progress alongside other PD symptoms. 

Tips for Managing Vision Changes

  • Regularly see your ophthalmologist for an eye examination.
  • Get two pairs of glasses, one for distance, one for reading. This may be better than bifocals. Ask your ophthalmologist if prescribing prism glasses can help.
  • Apply warm moist compresses or ointments for eyelid irritation.
  • Use artificial tears to moisten dry eyes.
  • Consider adding a neuro-ophthalmologist to your medical care team. This is a specialist, either an ophthalmologist or a neurologist, who has additional training in diagnosing and treating eye and vision problems associated with PD and other neurological diseases.

Uncommon Vision Conditions

It is not common for people with PD to experience involuntary closure of the eyes, but it does occur in some cases. This phenomenon is known as blepharospasm Spasmodic winking caused by the involuntary contraction of an eyelid muscle.. Blepharo refers to the eyelid, and spasm is defined as an uncontrollable muscle contraction. 

There are many conditions that can cause involuntary eye closure. These conditions are not related to PD. They include:

  • An inflammatory eye condition due to an infection or an allergy
  • Dry eyes
  • Damage to the surface of the eye
  • Ptosis (when a person's eyelid appears to be drooping). It can be caused by muscle weakness, nerve damage or looseness of the eyelid skin, as in normal aging.
  • Other conditions

If the ophthalmologist determines that the conditions above do not account for the eye closure, the next step is to see your neurologist to determine if the problem is related to your PD medications. 

If eyelid closure remains a problem after medications have been optimized (optimizing your medications refers to a process in which you and your doctor work to find the medication regimen from which you derive the greatest benefit), then injection of botulinum toxin (Botox The brand name for botulinum toxin A, a neurotoxin that weakens muscles. In Parkinson’s it is sometimes used to decrease saliva production for people who have issues with drooling.®) every three to four months in the muscles around the eyelids has been found to be effective. 

In rare cases, botulinum toxin may be ineffective and it may be helpful to consult a movement disorder specialist (MDS), a neurologist with expertise in movement disorders like PD. A MDS can help determine whether the diagnosis is correct.

Page reviewed by Dr. Chauncey Spears, Movement Disorders Fellow at the University of Florida, a Parkinson's Foundation Center of Excellence.

 
mail icon

Subscribe to get the latest news on treatments, research and other updates.